Wyoming, 2018

Tornadoes and Hail in Wyoming, June 1, 2018

June 1, 2018 · NWS UNR · 7 events in 1 county or zone

A supercell thunderstorm tracked east-northeast across central Campbell County. As the storm approached Gillette, it produced multiple tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm tracked east-northeast across central Campbell County. As the storm approached Gillette, it produced multiple tornadoes. A storm survey, along with photos and video, determined that four tornadoes occurred just west and north of Gillette. The largest tornado was on the ground for about ten minutes and briefly reached EF-3 strength as it tracked about ten miles west-northwest of Gillette. There were two injuries, with significant damage to numerous buildings and homes along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 10:05 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 1, 10:05 AM MST, 2 hours 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1105 AM MDT Fri Jun 1 2018

.DISCUSSION...(Today Through Thursday)
Issued at 310 AM MDT Fri Jun 1 2018

Upper shortwave trough is cross the Pac NW into the northern Rockies
region. Upper ridging over the northern Plains is now shifting into
the upper Midwest. Surface low is centered across central to
northern WY ahead of the approach trough, with a strong LLJ setting
up across the western SD plains. KUDX radar shows last night's storm
activity has pushed off into ND/ncentral SD. However, a few showers
have developed across the Black Hills area and are pushing off to
the NE across the adjacent plains. Another area of weak convection
is across southwest SD. These showers are expected to dissipate
early this morning.

The trough will approach the CWA this morning, with the surface low
crossing the CWA by mid to late morning. As the low crosses the
western Dakotas, a dry line will push through southern portions of
our NE WY zones early this morning, then into SW SD late this
morning. A cold front will then drop into NE WY early this
afternoon, then western SD late this afternoon into the early
evening. These differing air masses across the CWA will lead to
varying results regarding convection today. Over the southern
portions of our NE WY zones into SW SD and plains south of I-
90...not much storm activity is expected as the dry line pushes
through early enough. The air will be too dry for convective
initiation. Across the rest of NE WY, the northern Black Hills area,
and NW SD...better Theta E will remain as the dryline stays to the
south. The cold front will be the main forcing mechanism for
convection to begin. This will begin early this afternoon across NE
WY as the frontal boundary crosses into the CWA, then will be post-
frontal as it pushes into the northern Black Hills/NW SD in the mid
to late afternoon. Shear will not be ideal, but enough mid to upper
level forcing may be present for a few storms to become severe. The
best chance for severe weather will instead be across south central
SD where deep southerly flow will persist through the peak daytime
heating. Deep shear and MLCAPE over 3000 J/kg suggests supercell
development. However. it looks like by the time the line of storms
develop, they will be close to clearing our SCentral SD zones late
this afternoon or early this evening.

Upper ridging will build into the region tonight through the
weekend. Cooler air across the area will result in highs in the 70s
Saturday, then 70s to low 80s Sunday along with plenty of sunshine.
Breezy northwest winds are expected Saturday especially across the
northwest SD plains. Decent chances for storms will return toward
midweek as the upper pattern becomes more active along with above
average temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1101 AM MDT Fri Jun 1 2018

An area of MVFR ceilings will persist across portions of
northeast Wyoming through this afternoon. Scattered thunderstorms
will develop across northeast Wyoming early this afternoon...and
over northwest and south central South Dakota by late afternoon.
Some of the thunderstorms may be severe, with large hail and
damaging wind gusts. The thunderstorms will shift east of the area
this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...13
AVIATION...7
Hazardous weather outlook, Jun 1, 3:10 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
410 AM MDT Fri Jun 1 2018

SDZ049-021300-
Tripp-
322 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a Enhanced chance of severe thunderstorms from late this
afternoon into this evening. The severe weather threats include
large hail, damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-046-047-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Todd-
222 AM MDT Fri Jun 1 2018 /322 AM CDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a Slight chance of severe thunderstorms this afternoon
and evening. The severe weather threats include large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-031-043-044-072-073-WYZ054>058-071-021300-
Northern Black Hills-Northern Foot Hills-Pennington Co Plains-
Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a Marginal risk of severe thunderstorms from early this
afternoon into this evening. The severe threats include large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>030-041-042-074-021300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Hermosa Foot Hills-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

While an isolated thunderstorm will be possible, much drier air
moving into the region this afternoon will greatly reduce the
thunderstorm chances over this area today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 1, 11:51 AM MST, 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1251 PM MDT FRI JUN 1 2018

WYZ054-011915-
Northern Cambell WY-
1251 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMPBELL COUNTY
UNTIL 115 PM MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Recluse, or 39 miles southwest of Broadus, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Campbell County.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4500 10581 4500 10554 4494 10549 4488 10599
      4499 10601
TIME...MOT...LOC 1851Z 237DEG 28KT 4497 10587

Eagan
Special weather statement, Jun 1, 12:09 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
109 PM MDT FRI JUN 1 2018

WYZ054-055-011945-
Southern Campbell WY-Northern Cambell WY-
109 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 145 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Powder River Rest Area, or 24 miles west of
Gillette, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Echeta.

This Includes Interstate 90 in Wyoming between Mile Markers 97 and
116, and between Mile Markers 120 and 121.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4443 10602 4447 10601 4456 10597 4429 10558
      4405 10601
TIME...MOT...LOC 1909Z 226DEG 25KT 4428 10597

Eagan
Special weather statement, Jun 1, 12:21 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
121 PM MDT FRI JUN 1 2018

WYZ054>056-058-011945-
Weston WY-Western Crook WY-Southern Campbell WY-Northern Cambell WY-
121 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL...
NORTHWESTERN WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 145 PM
MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Camplex Event Facility, or 14 miles southeast of
Gillette, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rozet.

This Includes Interstate 90 in Wyoming between Mile Markers 136 and
149.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4397 10537 4407 10548 4441 10525 4416 10486
TIME...MOT...LOC 1921Z 221DEG 36KT 4410 10534

Eagan

The radar

The Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Campbell

When
June 1, 12:30 PM MST
Where
Campbell County, 10.72 mi WSW of (Gcc)gillette Arpt
Reported by
Fire Department/Rescue
Coordinates
44.290, -105.740

Hail, Campbell

When
June 1, 12:30 PM MST
Where
Campbell County, 8.16 mi SSE of Echeta
Measured
1 in hail
Reported by
Public
Coordinates
44.340, -105.800

Tornado, Campbell

When
June 1, 12:34 PM MST to 12:38 PM MST
Where
Campbell County, 10.13 mi WSW of (Gcc)gillette Arpt to 9.21 mi WSW of (Gcc)gillette Arpt
Rating
EF0
Path length
1.03 mi
Path width
25 yd
Reported by
Public
Coordinates
44.295, -105.730

A brief tornado touched down about ten miles west of downtown Gillette between Montgomery Road and Echeta Road, south of the Oriva Hills subdivision. It was on the ground for about four minutes. Since it left no visible damage, the tornado was rated as EF-0.

Hail, Campbell

When
June 1, 12:40 PM MST
Where
Campbell County, 7.75 mi SE of Echeta
Measured
1.5 in hail
Reported by
Public
Coordinates
44.370, -105.750

Tornado, Campbell

When
June 1, 12:41 PM MST to 12:52 PM MST
Where
Campbell County, 8.57 mi W of (Gcc)gillette Arpt to 5.04 mi W of (Gcc)gillette Arpt
Rating
EF3
Path length
3.76 mi
Path width
200 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
44.329, -105.711

This tornado touched down about ten miles west-northwest of downtown Gillette. It was on the ground for about 11 minutes over the Oriva Hills subdivision. The tornado destroyed and damaged numerous homes and outbuildings, rolled vehicles, and snapped electrical transmission poles and trees. Top wind speeds were estimated at 136 mph, so the tornado was rated as an EF-3.

Tornado, Campbell

When
June 1, 12:55 PM MST to 12:56 PM MST
Where
Campbell County, 2.77 mi NNE of Gillette to 3.07 mi NNE of Gillette
Rating
EF1
Path length
0.47 mi
Path width
25 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.328, -105.482

A short-lived landspout tornado developed three miles north-northeast of downtown Gillette in the Warrior Hills subdivision. It damaged a large shed, flipped a camper onto a vehicle, destroyed another camper, and damaged several wooded fences. Winds were estimated at 80 to 90 mph, giving the tornado a rating as a weak EF-1.

Tornado, Campbell

When
June 1, 12:59 PM MST to 1:07 PM MST
Where
Campbell County, 2.09 mi NNW of (Gcc)gillette Arpt to 4.86 mi NE of (Gcc)gillette Arpt
Rating
EF1
Path length
4.62 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
44.379, -105.552

The tornado touched down over the west pit of the Eagle Butte Mine, about seven miles north of downtown Gillette. The tornado traveled east-northeast for about eight minutes before dissipating just east of the Dry Fork Power Plant. The tornado snapped and bent over seven power poles, damaged the control room building at the mine, and damaged several vehicles at the Eagle Butte Mine and Dry Fork Power Plant. With wind speeds estimated at 100 mph, the tornado was rated as an EF-1.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyThe tornado archive for Wyoming, 2018Warnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749045, 749046, 749048, 749047, 749050, 749053, 749055.